Alert archive / California / Special Weather Statements in 2020

Special Weather Statement, NWS Eureka, CA

March 21, 2020Humboldt County, California

NWS Eureka, CA issued this special weather statement at Mar 21, 2020, 4:56 PM PDT for Humboldt County, California. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2020, 4:56 PM PDT (23:56 UTC)
Expired
Mar 21, 2020, 5:15 PM PDT
In force
19 min
Issued by
NWS Eureka, CA

County Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 57 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.9 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2020-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2020-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

061 
WWUS86 KEKA 212356
SPSEKA

Special Weather Statement
National Weather Service Eureka CA
456 PM PDT Sat Mar 21 2020
 
CAZ106-220015-
Southern Humboldt Interior CA-
456 PM PDT Sat Mar 21 2020

...SPECIAL WEATHER STATEMENT...

At 456 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Dinsmore, or 17 miles southeast of Grizzly Creek
Redwoods State Park. This storm was nearly stationary.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Humboldt County.

LAT...LON 4036 12370 4041 12362 4035 12355 4029 12363
TIME...MOT...LOC 2356Z 325DEG 0KT 4035 12362 

$$

TDJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Mar 21, 3:03 PM PDT, 1 hour 53 minutes earlier.

Area forecast discussion, Mar 21, 3:03 PM PDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
303 PM PDT Sat Mar 21 2020

.SYNOPSIS...High pressure will maintain mostly sunny skies and
chilly overnight temperatures across the area through the weekend.
The next round of rain and mountain snow will arrive Monday into
Tuesday.

&&

.DISCUSSION...Weak upper level ridging extending into the area
from the northwest is producing another nice day marked by sunny
skies and seasonable temperatures across most of northwest
California. The combination of daytime heating and modest forcing
from a pesky upper low weakening just south of the area has been
enough to generate scattered showers over the northern portion of
Trinity County this afternoon. Model soundings indicating MUCAPE
values in excess of 500 J/kg suggest a few lightning strikes
cannot be ruled out in the vicinity of the Trinity Horn through
later this afternoon. Otherwise, expecting another night of chilly
temps across the area, with another Frost Advisory in place for
the typical cold spots in northern Mendocino and Lake Counties.

Sunday will bring another generally pleasant day across most of
the area, although an upper low currently centered well offshore
will bring the potential for a few showers to the southern
reaches of the area as it moves inland over the central CA coast.
The bigger change will come Sunday night as more extensive cloud
cover and cooler temps begin to spread back into the region ahead
of the next trough approaching from the northwest. Rain has been
trending a bit earlier in the day on Monday as cold front arrives
across the northern portion of the area. This will also bring
light snow to elevations above 3000 feet as it pushes inland and
snow levels begin to crash down later in the day. The arrival of
the upper trough will bring another round of steadier
precipitation during the day on Tuesday as snow levels settle
around 2500 feet and perhaps a bit lower across Trinity County.
Snow amounts still look to be limited by fairly meager QPF, but
winter weather conditions can be expected over the higher terrain
of the interior regardless.

The middle of next week is trending drier and cooler behind the
departing low, with another round of precipitation looking more
likely later in the week. /CB

&&

.AVIATION...Weak offshore flow at all levels has promoted vfr
conditions for the coastal terminals while maintaining drier low
levels along the inland valley sites as well. Some areas of stratus
were evident early this morning on visible imagery but it was quite
patchy and burned off rapidly.  Expect similar widespread vfr
conditions again tonight except possibly a little more marine
influence at the coastal sites for some brief late night early
morning mvfr. Areas of cumulus are continuing to move westward off
higher terrain from the east but this should diminish rapidly around
sunset.

&&

.MARINE...Broad high pressure remains across the area allowing a
very light pressure gradient to persist across the marine areas.
Light northerly winds will increase slightly over the northern outer
waters while a long period NW swell will enter the waters this
evening, accompanied by several smaller swells and increasing short
period seas. The favorable wind and sea state looks to continue
through the weekend and into next week.

&&

.BEACH HAZARDS...Beach Hazard Statement remains in effect from
late this afternoon through Sunday afternoon. Long period WNW
swell is on track to spread into the coastal waters through this
evening as indicated by recent buoy data. This will have the
potential to produce an enhanced sneaker wave threat on area
beaches for the remainder of the weekend. /CB

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement through Sunday afternoon for CAZ101-103-
     104-109.

     Frost Advisory from 1 AM to 9 AM PDT Sunday for CAZ110-111-114.

NORTHWEST CALIFORNIA COASTAL WATERS...None.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Mar 21, 3:02 PM PDT, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
302 PM PDT Sat Mar 21 2020

CAZ102-105-106-108-112-113-115-221315-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Southern Trinity-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Southern Lake County-
302 PM PDT Sat Mar 21 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-103-104-109-221315-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
302 PM PDT Sat Mar 21 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 5 PM PDT THIS
AFTERNOON THROUGH SUNDAY AFTERNOON...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

There is the potential for sneaker waves along the northwest
California coast today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is the potential for sneaker waves along the northwest
California coast through Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110-111-114-221315-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake County-
302 PM PDT Sat Mar 21 2020

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT SUNDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Frost Advisory is in effect late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Frost Advisory is in effect through Sunday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-221315-
Northern Trinity-
302 PM PDT Sat Mar 21 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

There is a slight chance of thunderstorms near the Trinity Alps
through late this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 21, 4:56 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Eureka CA
456 PM PDT Sat Mar 21 2020

CAZ106-220015-
Southern Humboldt Interior CA-
456 PM PDT Sat Mar 21 2020

...SPECIAL WEATHER STATEMENT...

At 456 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Dinsmore, or 17 miles southeast of Grizzly Creek
Redwoods State Park. This storm was nearly stationary.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Humboldt County.

LAT...LON 4036 12370 4041 12362 4035 12355 4029 12363
TIME...MOT...LOC 2356Z 325DEG 0KT 4035 12362

TDJ

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 2:10 PM PDTFrost AdvisoryEKALake, Mendocino19 hr

Nearby

Special Weather Statements in California, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.